MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 2.0MM X 10MM CTX SCR T6 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 2.0MM X 10MM CTX SCR T6 S-T; PLATE, FIXATION, BONE
Model Number 72402010
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 02/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a trauma surgery, the surgeon was using evos screws to reduce an osteotomy surgery performed on the hallux of the patient´s left foot (1 toe).The surgeon was attempting to use the screws alone, without the plate.As reported, when trying to insert the screws, they would not reduce the fracture adequately.When trying to reposition one of the screws, a bone fragment broke.After this, the surgeon tried to use a plate, and was unsuccessful.At the end, the surgeon fixated the bone using blocking screws and the procedure was finished.The current state of health of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated complaint devices were returned and evaluated.A visual inspection reveals the plate fractured into two pieces.The visual did not reveal any issues with the screws returned.A review of complaint history of the previous 12 months revealed similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that the provided unlabeled x-ray image dated (b)(6) 2023 shows the reported screws an a fracture which is not completely reduced.However, without the request clinical information or the devices for evaluation the definitive clinical root of the reported failure could not be determined.Although, we cannot rule a procedural variance as a likely contributory factor.It is unknown if the instructions for use was adhered to.This does not appear to be a mal performance of the screws.The instructions for use does warn, ¿it is extremely important to select the appropriate size and type components.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking or fracture of the device or bone or both.¿ according to the report, after several unsuccessful attempt the surgeon was able to obtain fixation changing to blocking screws to hold the fracture because they gave more support even without the plate.Per the report, the surgery was completed in a less than or equal to a 30-minute surgical delay.The patient impact beyond that which has already been reported cannot be confirmed no concluded.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of the instructions for use was performed, and the mini-fragment plating system reveals in the important information section that the anatomy of human bones presents limitations with respect to the size or thickness of bone screws or plates, thus the strength of implants is limited.Also, the warnings section revealed that failure to use the largest possible components or improper positioning may result in fracture of the device or bone or both.It is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.No details of the alleged fault, malfunction or injury were provided, therefore no factors that can contribute can be delineated.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 2.0MM X 10MM CTX SCR T6 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16558918
Report Number1020279-2023-00565
Device Sequence Number14875711
Product Code HRS
UDI-Device Identifier00885556424896
UDI-Public00885556424896
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K140814
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72402010
Device Catalogue Number72402010
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2023
Supplement Date Received by Manufacturer04/27/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date04/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient SexFemale
Patient Weight60 KG